Ice Storm, Southern Lake / North Shore
- When
- April 22, 2:00 PM CST to April 23, 6:00 AM CST
- Where
- Southern Lake / North Shore forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
An intense low pressure system moved northeast through the western Great Lakes area producing heavy precipitation. Because of the cold temperatures, much of the precipitation fell as freezing rain on the higher elevations away from Lake Superior.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An intense low pressure system moved northeast through the western Great Lakes area producing heavy precipitation. Because of the cold temperatures, much of the precipitation fell as freezing rain on the higher elevations away from Lake Superior. Almost an inch of ice coated trees, power lines, and roadways. Tree damage was widespread, downed power lines caused power outages that lasted as long as three days and affected approximately 22,000 homes and businesses. Countless homes and vehicles sustained damage from trees and branches that collapsed under the weight of the ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 2:30 AM CST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SUN APR 22 2001
FORECAST FOCUS IS WITH HEAVY RAIN AND PRECIP TYPE.
MODELS WERE IN DECENT AGREEMENT AND FOLLOWED A ETA/AVN BLEND.
305K SURFACE SHOWS STRONG ISENTROPIC LIFT DEVELOPING TODAY. 850MB
FLOW STRENGTHENS TO 40 TO 50 KNOTS THIS AFTERNOON AND EVENING PUMPING
IN MOISTURE. A TIGHT THERMAL GRADIENT PUSHES NORTH AS A RESULT OF THE
INCREASING LOW LEVEL JET. DEWPOINTS IN THE 60S IN MO FORECAST TO
ENTER SOUTHERN MINNESOTA LATE TODAY...WITH PRECIPITABLE WATER
VALUES INCREASING TO 1.25 INCHES ACROSS SOUTHERN CWA. ISENTROPIC
LIFT AND INCREASING MOISTURE WILL LEAD TO RAIN DEVELOPMENT TODAY...
AND RADAR MOSAIC SHOWING RAIN INCREASING IN COVERAGE ACROSS IA AND
NE. UPPER WAVE OVER AZ TO LIFT TOWARD SOUTHWEST MINNESOTA TONIGHT...
COMBINING WITH THERMAL RIBBON TO PRODUCE PLENTY OF LIFT OVERNIGHT.
THUNDERSTORM THREAT SHOULD BE CONFINED TO TONIGHT...AND INTO MONDAY
IN NORTHWEST WISCONSIN.
FORECAST SOUNDINGS AND CRITICAL THICKNESSES PUT FAR NORTHWEST CWA
IN BATTLE ZONE BETWEEN RAIN AND SNOW. THOUGHT ABOUT A WINTER STORM
WATCH FOR THAT AREA TONIGHT...BUT WILL HOLD OFF AS IT APPEARS MORE
OF A RAIN/SNOW MIX WILL OCCUR. WILL HAVE TO KEEP A CLOSE EYE ON THAT
WITH NEW MODEL RUN.
LOW LIFTS NORTHEAST TO EASTERN LAKE SUPERIOR ON MONDAY...AND RAIN...
OR RAIN AND SNOW WEST...WILL DIMINISH FROM THE WEST TO EAST.
USED MAV TEMPERATURES AS GUIDANCE.
COORD WITH FGF AND YQT.
.DLH...FLOOD WATCH TONIGHT AND MONDAY FOR MOST
OF CWA EXCEPT ZONES 10 AND 11.
MELDEMNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 124 PM CDT SUN APR 22 2001 ...POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN LATE THIS AFTERNOON AND TONIGHT... THREAT... LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. DISCUSSION... STRONG LOW PRESSURE OVER COLORADO IS CREATING A MIXTURE OF HAZARDOUS WEATHER AS IT MOVES TOWARD THE DULUTH AREA. HAZARDOUS WEATHER INCLUDES A MIX OF WINTER PRECIPITATION...VERY HEAVY RAIN OF TWO TO THREE INCHES...GALE FORCE WINDS ALONG THE LAKE SUPERIOR SHORE...AND A POSSIBILITY OF A FEW SEVERE THUNDERSTORMS. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTERS MAY NEED ACTIVATION BY LATE AFTERNOON FOR BOTH NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. EOM
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239473, 5239474.